HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Pain Management (https://www.healthboards.com/boards/pain-management/)
-   -   Anti Seizure Med least likely to cause weight gain? (https://www.healthboards.com/boards/pain-management/363255-anti-seizure-med-least-likely-cause-weight-gain.html)

Blasterboy 02-05-2006 11:26 AM

Anti Seizure Med least likely to cause weight gain?
 
Hi all, this one is really bothering me. Iíve found out through trials that I really benefit from been on an Anti Seizure med, as itís help calm the shooting and aching pains of my Neuropathic pain.

Anyhow I 1st noticed rapid weight gain on Lyrica, I had been on Neurotin but that wasnít especially helpful so I went onto the Lyrica and put on about 8lbs within 2 weeks and my diet hadn't even changed! So I asked for a switch and went onto Tegrotal, I didnít put extra weight on on this med, but it wasn't helping me with the pain, so I asked for a switch again and now Iím on Sodium Valproate. On this med Iíve gained another 8lbs in 2-3 weeks and itís still pilling on. The med seems helpful, but I canít abide this weight gain, none of my clothes are fitting anymore (it's getting that way) :confused:

Please does anyone know an alternate med in this class that is proven to be less likely to cause weight gain? My doctors are open to my suggestions and so if anyone has knowledge on this matter please share it with meÖÖ.

ARANGER 02-05-2006 12:28 PM

Re: Anti Seizure Med least likely to cause weight gain?
 
Hey Blaster,
I've heard of people loosing weight on Topamax. Its in the anti-seizure class. You may want to do a search for this med. I know I have read on here of people that have lost weight with this drug

Hope this helps, Take Care

jules1 02-05-2006 02:46 PM

Re: Anti Seizure Med least likely to cause weight gain?
 
I take Lamictal (for depression related reasons) and haven't had any weight gain on it.

I understand how frustrating it is to be on medications that cause you to gain weight when you have a chronic pain condition that makes it hard to get the exercise to lose the weight!

Blasterboy 02-05-2006 03:35 PM

Re: Anti Seizure Med least likely to cause weight gain?
 
Is Topamax, ok to take with Elavil? Is it more similar to Neurotin or Elavil?

ARANGER 02-05-2006 09:16 PM

Re: Anti Seizure Med least likely to cause weight gain?
 
Hey Blaster,

I don't know too much about Topamax. Its drug name is Tompirate. I would say it is different from Elavil (Amitriptyline) as Elavil is a trycyclic anti-depressant. Topiramate is an anti-seizure drug. Topiramate blocks voltage dependant sodium channels and works on some of the subtypes of the GAMA-A receptor.

Elavil, works on a different level. Elavil inhibits the pump mechanism that is responsible for norepinepherine and serotonin in adrenergic and serotonergic neurons. One of the side effects of Elavil is weight gain. I'm not sure if the two interact or not. I've not heard of it being a problem before. You should probably check with your Dr or Pharmacist though.

Elavil is pretty old drug. Its been used from everything from depression to sleep aid as it has some pretty strong sedative effects.

Topamax has been prescribed alot more frequently lately as they have found that it helps decrease migraine frequency and strength. Like I said previously, I have heard of people that have lost weight on Tompax.

Maybe your Dr could help sort these drugs out a little. Hope you find something that works for you.

Take Care

feelbad 02-06-2006 05:42 AM

Re: Anti Seizure Med least likely to cause weight gain?
 
Have any of your docs actually entertained the possibility that your current weight gain is actually coming from something more clinical and not actually from any of the meds you are on?While I don't doubt at all just what you are saying,but it does appear rather odd to me at least, that with every single med you try,you appear to gain weight with it.do you know what I mean?The weight gain could be comming from a totally different reason other than just your meds.unless you just happen to be very overly sensitive to the meds.I have never ever gained one ounce of weight with the anti siezure meds I have been on in the past.maybe its just me?at any rate,i really would discuss this issue in much further detail with your primary doc,really.at least there are some tests(bloodwork) that could be run just to make certain that all of your body systems are functioning up to par.If your metabolic panel is off it could be a big reason for weight gain.and other things being out of the norm could cause this too.

if this was happeneing to me,I would really want to be sure that it is not "me' that is causing the probelm,ya know/just something to consider.better safe than sorry.I hope this all works itself out soon,but just make sure you have covered all bases before blaming something for the weight gain and not finding out about something else that could be causing you other problems as well if it is not corrected.good luck,and please let us know just how things are going.Marcia

Blasterboy 02-06-2006 06:01 AM

Re: Anti Seizure Med least likely to cause weight gain?
 
I didn't gain any weight whilst on Tegrotal and was losing weight when I had a 2 week spell off the Anti Seizure meds, so I think it's clearly coming from the SOdium Valpoarte, especially given that it is a common side effect; but I appreacaite you're point, it's always important to be open minded.

davetheplantman 02-06-2006 08:17 AM

Re: Anti Seizure Med least likely to cause weight gain?
 
There is no drug interaction between the two drugs you mentioned as I checked online with my pharmacy (Caremark). Confirm this with your Doctor.

Blasterboy 02-08-2006 01:28 PM

Re: Anti Seizure Med least likely to cause weight gain?
 
Well I spoke to my PM doc and he's agreed that Tompirate is worth a crack. He said it's not often perscribed in this country and is not the usual 1st choice Anti Seizure med. He said most people give up on these meds after 2 not working, but I'm onto my 5th now and I'm determined to find the one that works. The reason for this is that the only time I've not been on one was 2 weeks (within the past 4 months) and it was a living hell. I had loads of shooting pains and the spasms we back and the aching was unbearable, so this is why I will stick at trying these meds. He wants me to take a week of Sodium Valporaote before starting the Tompirate to see if some reflux I've been having is related to it or not; hope I can bear it! He said if the pain gets too ugly I can take up to 6mg of Klonopin. That seems like a high dose, I think I would be sleeping all day on that, he wants to keep my Oxycontin dose down, as long as possible so I see his point. I hope I'm not a lifer, but in case I understand I should hold out as best possible on upping the Oxy!


All times are GMT -7. The time now is 07:10 PM.